Thunderstorm Wind, El Paso
- When
- July 2, 4:30 PM MST
- Where
- El Paso County, 20 mi ENE of El Paso Intl Arpt
- Measured
- 66 kt (76 mph)
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 31.917, -106.067
A supercell thunderstorm moved southward into far west Texas and produced wind gusts as high as 80 mph which blew over a number of small water tanks and a mobile home. Quarter size hail also accompanied the storm, and flash flooding of two large arroyos left mud and debris on several roads in the area.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EPZ wrote it up.
A supercell thunderstorm moved southward into far west Texas and produced wind gusts as high as 80 mph which blew over a number of small water tanks and a mobile home. Quarter size hail also accompanied the storm, and flash flooding of two large arroyos left mud and debris on several roads in the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 2, 12:50 PM MST, 3 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 150 PM MDT TUE JUL 2 2002 SYNOPSIS... UPPER LEVEL HIGH PRESSURE WILL SLOWLY GIVE WAY TO UPPER LEVEL LOW PRESSURE. THIS UPPER LOW PRESSURE WILL GIVE US AN INCREASED CHANCE FOR THUNDERSTORMS FOR THE NEXT COUPLE OF DAYS...BEFORE WEAKENING AND MOVING OUT THE AREA. ENOUGH MOISTURE WILL REMAIN TO KEEP A SLIGHT CHANCE FOR THUNDERSTORMS IN THE FORECAST INTO THE FIRST PART OF NEXT WEEK. TEMPERATURES WILL REMAIN RIGHT AROUND NORMAL FOR THE NEXT SEVERAL DAYS. DISCUSSION... THE MODELS IN THE SHORT TERM AND IN THE LONG TERM AGREE...BUT ITS IN THE MID TERM THAT THEY ARE NOT AGREEING AS WELL. IN THE SHORT TERM WE HAVE AN UPPER LEVEL HIGH PRESSURE SYSTEM SITTING OVER NEW MEXICO. THAT HIGH IS FLANKED BY TWO AREAS OF LOW PRESSURE WHICH ARE SLOWLY CREEPING IN ON BOTH SIDES OF THE HIGH. AS THE LOW CREEPS IN ON THE EAST IT WILL BRING WITH IT INCREASED MOISTURE AND INCREASED INSTABILITY...BUT AS THE LOW CREEPS IN ON THE WEST IT WILL BRING IN DRIER AIR AND MORE STABILITY. UP TO ABOUT THURSDAY MORNING ALL THE MODELS BASICALLY AGREE THAT THE LOW TO THE EAST WILL HAVE A BIGGER INFLUENCE ON OUR WEATHER. BUT FROM THAT TIME ON INTO THE WEEKEND THERE IS A BIT OF A DIVERGENCE IN THOUGHT. THE CANADIAN HAS COME MORE IN LINE WITH THE AVN TO HAVE THE UPPER LOW TO THE WEST BRING IN SOME WESTERLY DRY FLOW TOWARDS THE END OF THE WEEK...WHILE THE ETA STILL HOLDS TO THE MORE MOIST LOW TO THE EAST HOLDING ON TO CONTROL OF OUR WEATHER. NOW WITH THE DEFECTION OF THE CANADIAN MODEL TO THE AVN SIDE OF VIEW IM LEANING MORE IN THE THAT DIRECTION FOR THE SOLUTION OF OUR WEATHER. NO MATTER HOW YOU LOOK AT IT WE WILL HAVE A CHANCE FOR THUNDERSTORMS EACH DAY AS WE MOVE INTO NEXT WEEK. LIKE I SAID IM LEANING TOWARD THE AVN SOLUTION SO THAT MEANS LESS OF A CHANCE FOR THUNDERSTORMS. AS WE MOVE OUT OF THE WEEKEND ALL THE MODELS INDICATE THAT THE UPPER HIGH WILL REESTABLISH ITSELF OVER NORTHERN NEW MEXICO AND COLORADO WHICH WILL GIVE US A MORE EAST FLOW WHICH SHOULD BRING IN SOME SHORT WAVES AND MOISTURE FROM THE EAST. TEMPERATURES FOR THE WEEK WILL REMAIN NEAR NORMAL WITH LITTLE DAY TO DAY CHANGES. ONE FINAL NOTE...DUE TO THE HIGH DEWPOINT DEPRESSIONS MICRO BURSTS WILL BE POSSIBLE WITH TONIGHTS CONVECTION SO ILL MENTION WINDS GUSTS UP TO 50 MPH POSSIBLE NEAR THE THUNDERSTORMS FOR THIS EVENING. EL PASO BU 72/ 97/ 70/ 96/ 70 21312 LAS CRUCES BU 67/ 96/ 65/ 95/ 65 21312 ALAMOGORDO BU 67/ 96/ 65/ 95/ 65 21312 CLOUDCROFT BU 48/ 75/ 46/ 74/ 46 13131 TRUTH OR CONSEQUENCES BU 67/ 97/ 65/ 96/ 65 21312 SILVER CITY BU 61/ 90/ 59/ 89/ 59 13121 DEMING BU 66/ 96/ 64/ 95/ 64 21311 LORDSBURG BU 66/ 98/ 64/ 97/ 64 21311 SIERRA BLANCA BU 69/ 96/ 67/ 95/ 67 21311 .ELP...NONE 15 BRICE N
NMZ030-031-030130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 521 PM MDT TUE JUL 2 2002 A CLUSTER OF THUNDERSTORMS IN GRANT AND NORTHWEST LUNA COUNTIES WAS MOVING SOUTHWARD AT 10 MPH. LITTLE RAINFALL WAS ASSOCIATED WITH THESE STORMS...HOWEVER...THESE STORMS POSSESS A HIGH POTENTIAL TO PRODUCE DRY MICROBURSTS. ALREADY IN THE DEMING AREA WINDS ARE GUSTING TO 35 MPH AND VISIBILITIES ARE DOWN TO 5 MILES IN BLOWING DUST. MOTORISTS ON OR PLANNING TO TRAVEL INTERSTATE 10 BETWEEN LAS CRUCES AND LORDSBERG DURING THE NEXT 2 HOURS ARE CAUTIIONED TO BE ALERT FOR GUSTING WINDS FROM A NORTHERLY DIRECTION CAUSING AREAS OF RADPIDLY REDUCED VISIBILITES TO BELOW 1 MILE IN BLOWING DUST. MOTORISTS ARE URGED TO NOT ENTER ANY AREAS OF BLOWING DUST AND WAIT UNTIL CONDITIOINS IMPROVE AS VISIBILITES MAY RAPIDLY DROP TO NEAR ZERO CAUSING EXTREMELY HAZARDOUS DRIVING CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
The national radar mosaic for the moment the first event began.
2 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5309670, 5309671, 5309673, 5309672.